Alert archive / Idaho / Red Flag Warnings in 2016

Red Flag Warning 3, NWS Pocatello, ID

July 17, 201614 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 17, 2016, 12:56 PM MDT for 14 counties in Idaho. It took effect at Jul 18, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2016, 12:56 PM MDT (18:56 UTC)
In effect from
Jul 18, 2016, 12:00 PM MDT
Expired
Jul 18, 2016, 8:26 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-604 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS85 KPIH 171856
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1256 PM MDT SUN JUL 17 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND
413...

IDZ410-413-181200-
/O.UPG.KPIH.FW.A.0002.160718T1800Z-160719T0300Z/
/O.NEW.KPIH.FW.W.0003.160718T1800Z-160719T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
1256 PM MDT SUN JUL 17 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND
413 BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...BELOW 6000 FEET FOR FIRE WEATHER ZONES 410 AND 
  413. 

* WIND...SOUTHWEST WIND GUSTS 25 TO 35 STARTING AROUND NOON AND
  CONTINUING UNTIL NEAR SUNSET.

* HUMIDITY...8 TO 15 PERCENT DURING THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
3 follow-up statements
334 
WWUS85 KPIH 180940
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
340 AM MDT MON JUL 18 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TODAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 413...

IDZ410-413-190300-
/O.CON.KPIH.FW.W.0003.160718T1800Z-160719T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
340 AM MDT MON JUL 18 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 410 AND 413 BELOW 6000 FEET...

* AFFECTED AREA...BELOW 6000 FEET FOR FIRE WEATHER ZONES 410 AND 
  413. 

* WIND...SOUTHWEST WIND GUSTS 25 TO 35 STARTING AROUND NOON AND 
  CONTINUING UNTIL NEAR SUNSET.

* HUMIDITY...8 TO 15 PERCENT DURING THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
569 
WWUS85 KPIH 181858
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1258 PM MDT MON JUL 18 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT TODAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 413...

IDZ410-413-190300-
/O.CON.KPIH.FW.W.0003.000000T0000Z-160719T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
1258 PM MDT MON JUL 18 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND
413...

* AFFECTED AREA...BELOW 6000 FEET FOR FIRE WEATHER ZONES 410 AND 
  413. 

* WIND...SOUTHWEST WIND GUSTS 25 TO 35 CONTINUING UNTIL AROUND SUNSET.

* HUMIDITY...8 TO 15 PERCENT DURING THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
095 
WWUS85 KPIH 190226
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT MON JUL 18 2016

IDZ413-191030-
/O.CAN.KPIH.FW.W.0003.000000T0000Z-160719T0300Z/
/O.NEW.KPIH.FW.W.0004.160719T1800Z-160720T0300Z/
CARIBOU RANGE/CARIBOU NF-
826 PM MDT MON JUL 18 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 413... 
...RED FLAG WARNING FOR THE REMAINDER OF THIS EVENING HAS BEEN
CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. THE
RED FLAG WARNING THAT WAS IN EFFECT FOR THIS EVENING HAS BEEN
CANCELLED.

* WIND...GUSTING 25 TO 30 MPH TUESDAY AFTERNOON AND EVENING.

* HUMIDITY...10 TO 15 PERCENT DURING THE AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE
ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE
RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$

IDZ410-190330-
/O.CAN.KPIH.FW.W.0003.000000T0000Z-160719T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
826 PM MDT MON JUL 18 2016

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONE 410 FOR THE REMAINDER OF THIS EVENING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE BEGUN TO DECOUPLE AND TEMPERATURE AND LOW HUMIDITY HAVE
BEGUN TO MODERATE. THUS THE RED FLAG WARNING HAS BEEN CANCELLED
FOR THE REMAINDER OF THIS EVENING. NEAR RED FLAG CONDITIONS ARE
ANTICIPATED TUESDAY AFTERNOON...STAY TUNED FOR FURTHER UPDATES.

$$

IDZ422-475-476-191030-
/O.NEW.KPIH.FW.W.0004.160719T1800Z-160720T0300Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
826 PM MDT MON JUL 18 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422...475 AND
476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. 

* WIND...GUSTS OF 25 TO 35 MPH ARE EXPECTED ACROSS THE CENTRAL
  IDAHO MOUNTAINS BEGINNING AROUND NOON ON TUESDAY AND CONTINUING
  THROUGH THE EARLY EVENING HOURS.

* HUMIDITY...AFTERNOON HUMIDITY FALLING TO 5 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE
ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE
RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$

IDZ427-191030-
/O.NEW.KPIH.FW.W.0004.160719T1800Z-160720T0300Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
826 PM MDT MON JUL 18 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 427...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. 

* WIND...GUSTS OF 25 TO 30 MPH ANTICIPATED IN THE AFTERNOON AND
  EARLY EVENING. 

* HUMIDITY...AFTERNOON HUMIDITY FALLING TO 8 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE
ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE
RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 17, 9:44 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 9:44 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pocatello ID
944 AM MDT SUN JUL 17 2016

.UPDATE...We made a quick update to add isolated showers across
the southeast corner. While it appears this is mid level clouds
and virga, we can't rule out a few actual rain showers. Otherwise,
it still looks like that area and the central mountains will see
showers and a few storms this afternoon and evening. We are still
concerned that the air may be too dry for things to fire in the
central mountains, based on upstream soundings. For now though we
will keep the forecast as is.  Keyes

&&

.PREV DISCUSSION... /issued 300 AM MDT SUN JUL 17 2016/

SHORT TERM...Today through Tuesday. Broad southwesterly flow
remains in place across the region as a closed low begins to take
shape just off of the WA/OR coast while a strong area of high
pressure builds across the southern CONUS. A weak disturbance is
noted near west-central NV this morning and this will track
northeastward across SE Idaho late this afternoon and evening.
As a result, convective-allowing guidance suggests isolated
showers and thunderstorms will develop this afternoon and continue
this evening, with the primary focus over the Southeast Highlands
and to a lesser extent the areas bordering the Lemhi region. Due
to a lack of moisture, think this guidance is overdone in its
depiction of shower and thunderstorm development today.
Nevertheless, think there will be just enough moisture, forcing
and instability for an isolated shower or storm, and the going
forecast will maintain this mention across the above-outlined areas.
On Monday, a jet max and associated disturbance will track across
the area, and this will bring an expanse of stronger winds for
Monday afternoon and evening. These winds combined with low
relative humidity values has necessitated a Fire Weather Watch for
Monday afternoon and early evening for the SE corder of SE Idaho
and the upper Snake Plain/Highlands. An isolated shower or
thunderstorm is possible across the Bear Lake area Monday
afternoon and evening as well. Currently anticipating dry
conditions Tuesday. Temperatures will range a couple of degrees
above seasonal normals Sun-Tue.

LONG TERM...Tuesday night through Sunday. Latest indications are
that the closed low over the WA/OR coast will shear northeastward
into southern BC/Alberta Thursday and across Montana Friday. As
a result, a trough/dry cold front is now forecast to sweep across
the region on Thu, bringing a resulting increase in winds. Will
have to watch Thu for the potential for critical fire conditions.
With the closed low shearing eastward, the previously advertised
monsoonal moisture plume is effectively shunted eastward across
Wyoming, so have continued the trend of reducing shower and
thunderstorm potential mid-late week. A new trend includes the
introduction of an eastward propagating trough/closed low across
OR/WA and the ID panhandle next weekend. This may result in an
increase in winds next weekend along with a slight shower or
thunderstorm threat across the Central Mountains eastward across
the MT border region. Given this new development, have slightly
tweaked precip potential upwards across these areas next weekend
to begin to reflect this trend. AD/DSH

AVIATION...Generally dry conditions with a slight potential for
isolated convective showers in the highlands along the WY border
this afternoon.  Strong gusty winds return for Monday afternoon
primarily in the Snake Plain and Eastern Highlands.   DSH

FIRE WEATHER...Forecast area under southwesterly flow as an upper
low sets up over WA/OR today. Most areas remain relatively dry with
exception of zones 475 and 476 the northern Central Mountains and
portions of zone 413 in the Southeast Highlands.  Not much in the
way of dynamic forcing for convection but can not rule out isolated
thunderstorms in those locations for this afternoon and early
evening. Dry southwest flow will dominate the region for Monday as
the upper low over the Pacific NW shifts offshore and associated
moisture is focused over OR/WA.  Gusty winds and low relative
humidity are expected for Monday afternoon and have issued a Fire
Weather Watch to highlight the potential for Red Flag Conditions.
Monsoon moisture plume surges northward into UT today and Monday,
however it appears that this moisture will remain south and east of
Idaho. Thus warm and dry conditions are expected to persist until
late in the week. DSH

&&

.PIH Watches/Warnings/Advisories...
Fire Weather Watch from Monday afternoon through Monday evening
for IDZ410-413.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:24 AM MDTFire Weather WatchPIHBannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 8 more11 hr

Nearby

Red Flag Warnings in Idaho, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.